Hail, Lowndes
- When
- May 26, 3:47 PM CST to 4:00 PM CST
- Where
- Lowndes County, 5 mi S of (Cbm)columbus Afb
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 33.578, -88.450
An early summer type pattern developed across the region briefly and brought scattered afternoon thunderstorms to the area. A few of these became severe and brought some damaging winds and a little small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
An early summer type pattern developed across the region briefly and brought scattered afternoon thunderstorms to the area. A few of these became severe and brought some damaging winds and a little small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 26, 3:10 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 410 PM CDT MON MAY 26 2008 .DISCUSSION...SHORT TERM(TONIGHT THROUGH TUESDAY NIGHT) MAIN UPPER RIDGE AXIS OVER THE LOWER MS VALLEY THIS PAST WEEKEND HAS EDGED SWWD WITH WEAK TROUGH AXIS OVER THE MID MS VALLEY BRINGING BETTER WLY FLOW TO THE MID SOUTH AND NORTH MS. SURFACE HIGH WELL TO THE EAST AND LOW LEVEL MOISTURE MORE EVENLY SPREAD ACROSS THE CWFA ON SLY WINDS. MLCAPES ABOUT 2500-3000J/KG ON LATEST SPC MESOANALYSIS WITH LIFTED INDEXES ABOUT -8 AND 7-500MB LAPSE RATES OF 6C. INCREASING 850MB WSW FLOW OF 25KTS AND SHEAR AXIS ALOFT WILL HELP KEEP STORMS GOING LATER TONIGHT AS MORE MCS ACTION UPSTREAM IN THE OZARKS REGION WORKS ESE. PWATS CREEP BACK UPWARD TO NEAR 1.7-1.8 INCHES TUESDAY AFTERNOON WITH BEST 850MB THETA E AXIS FROM W TO E OVER SERN AR AND THE NRN HALF MS. NAM12 AND NCEP WRF MODEL RUNS BRING MORE CONVECTION SEWD INTO OUR CWFA TUESDAY AFTERNOON AND TUESDAY NIGHT AS UPPER RIDGE AXIS BACKS OFF FARTHER W. A 500MB TROUGH/WIND SHIFT ARRIVES DURING THE NIGHT TO MAINTAIN MCS ACTIVITY UNDER A PERSISTENT ALBEIT WEAK UPPER(200MB) DIVERGENCE ZONE. SPC HAS OUTLOOKED SLIGHT RISK FOR LOCATIONS N OF I-20 TUESDAY AND BELIEVE MUCH OF THE RISK COULD WELL BE FOCUSED ON TUESDAY EVENING FOR OUR CWFA. DIGITAL MOS GUIDANCE SEEMS BETTER LOCKED IN ON TEMPS WITH PRIMARY ADJUSTMENTS MADE TO POPS WHICH WERE BOOSTED SLIGHTLY FOR NRN HALF OF CWFA THIS EVENING AND AGAIN LATER TUESDAY. ALSO PREFER TO HANG ON TO POPS FOR TUESDAY NIGHT VERSUS DROPPING ALTOGETHER./40/ LONG TERM(WEDNESDAY THROUGH MONDAY)...FOR THE 12Z RUN MEDIUM RANGE AND ENSEMBLES CONTINUE TO BE IN GENERAL AGREEMENT WITH THE UPPER PATTERN FOR THE PERIOD. UPPER RIDGE OVER THE REGION WILL AMPLIFY SOME AS CANADIAN SHORT WAVE DEVELOPS AN UPPER TROUGH OVER THE EASTERN US. THIS WILL SEND A WEAK FRONT THROUGH THE REGION ON WEDNESDAY INTO THURSDAY WITH A PRETTY GOOD CHANCE OF RAIN. THE WEAK SURFACE FRONT WILL HANG AROUND THE REGION ACROSS THE SOUTH THURSDAY INTO FRIDAY. BY FRIDAY THE UPPER TROUGH WILL KICK OUT AS AN UPPER WEAKNESS DEVELOPS IN THE UPPER RIDGE FROM THE WEST. THE UPPER RIDGE WILL MODIFY SOME FROM THE NORTH AS A SERIES OF SHORT WAVES MOVES EAST NORTH OF THE REGION. TODAYS MODELS CONTINUE NOT TO SHOW MUCH ENERGY PUSHING TOWARD THE SOUTH FOR SATURDAY INTO MONDAY. SO WILL MAINTAIN JUST SMALL ISOLATED DIURNAL POPS. A SHORT WAVE WILL COME OUT OF SOUTH CANADA AND WILL HELP TO DEVELOP AN EASTERN US TROUGH BY SUNDAY NIGHT INTO MONDAY. AS FAR AS POPS ARE CONCERN STICKING WITH CURRENT FORECAST POPS...WITH THE BEST POPS FOR AROUND THE TIME FOR FRONTAL PASSAGE AT WEDNESDAY. ALSO KEPT CLOSE TO CURRENT FORECAST TEMPS FOR WEDNESDAY AND WEDNESDAY NIGHT. TEMPS FOR WEDNESDAY THROUGH MONDAY LOOKED TO BE ON TRACK. HIGHS WILL RANGE FROM THE LOWER 80S TO LOWER 90S. LOWS WILL RANGE FROM THE LOWER 60S TO LOWER 70S./17/ PREVIOUS LONG TERM...WEDNESDAY THROUGH MONDAY...RIDGING ALOFT WILL CONTINUE AS WE MOVE INTO WEDNESDAY...BUT THE AREA WILL SEE A SHORTWAVE MOVE TO THE NORTH OF THE AREA DURING THE MID WEEK. THIS WILL BRING A WEAK BOUNDARY SLOWLY THROUGH THE CWFA FOR WEDNESDAY AND THURSDAY. MODELS INDICATE THAT THIS BOUNDARY WILL MOVE RATHER SLOWLY...AFFECTING MAINLY THE NORTHERN HALF OF THE CWFA FOR WEDNESDAY. IT SHOULD BRING MORE CHANCES OF RAIN TO THE AREA THURSDAY BEFORE MOVING TO EXTREME SOUTHERN PORTIONS OF THE CWFA BY THURSDAY EVENING. THIS BOUNDARY SHOULD BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO THE CWFA ON WEDNESDAY AND THURSDAY. THE AREA MAY EVEN SEE A THUNDERSTORMS REACH THE STRONG SIDE AS THERE WILL BE FORCING WITH THE FRONT AND ENOUGH INSTABILITY. WILL HOLD OFF AT THIS POINT ON MENTIONING IN THE HWO. THE BOUNDARY IS EXPECTED TO LINGER JUST SOUTH OF THE HWY 84 CORRIDOR FOR THURSDAY NIGHT INTO FRIDAY...WHICH WILL ALLOW FOR ISOLATED ACTIVITY FOR THE EXTREME SOUTHERN PORTIONS OF THE CWFA INTO FRIDAY. THE ONLY CHANGES MADE TO POPS FOR THIS PORTION OF THE FORECAST WAS TO RAISE FOR TUESDAY NIGHT TO ACCOUNT FOR LINGERING ACTIVITY INTO THE LATE AFTERNOON AND EVENING HOURS...ESPECIALLY FOR NORTHERN PORTIONS OF THE CWFA. FOR THE MOST PART...FRIDAY AND INTO THE WEEKEND SHOULD REMAIN RATHER DRY. THERE WILL BE A SMALL POSSIBILITY FOR SOME ISOLATED AFTERNOON ACTIVITY BUT THIS SHOULD BE RATHER ISOLATED. OVERALL HAVE REMAINED RATHER CLOSE TO GUI FOR POPS FOR FRIDAY AND THROUGH THE WEEKEND. ANOTHER WEAK SHORTWAVE IS EXPECTED TO MOVE TO THE NORTH OF THE AREA FOR THE LATE WEEKEND...WHICH WILL BRING SMALL RAIN CHANCES TO THE AREA FOR SUNDAY INTO MONDAY AS A WEAK BOUNDARY MOVES THROUGH THE REGION. TEMPERATURES WILL BE RATHER CLOSE TO CLIMATOLOGY FOR THE MIDDLE TO LATTER HALF OF THE WORK WEEK AS THE BOUNDARY IS MOVING THROUGH THE AREA. HIGH PRESSURE WILL TAKE STRONGER CONTROL OF THE REGION FOR THE LATE WEEK AND INTO THE WEEKEND...AND THIS WILL ALLOW FOR SLIGHTLY WARMER TEMPERATURES. OVERALL HAVE REMAINED RATHER CLOSE TO GUI FOR TEMPERATURES THROUGH THE EXTENDED. /14/ && .AVIATION...VFR CONDITIONS WILL PREVAIL FOR TAF SITES THROUGH 03Z EXCEPT IF ISOLATED/SCATTERED TSRA DEVELOP NEARBY. EXPECT SHRA/TSRA WILL BE DYING OUT BY 06Z TONIGHT. THEN BROKEN STRATUS COULD REDEVELOP LATE TONIGHT FOR MANY PORTIONS MAINLY 10-14Z TUESDAY AS LIGHT SLY FLOW CONTINUES IN LOWEST LEVELS. THERE COULD ALSO BE MVFR/PATCHY IFR FOG VISIBILITIES EARLY TUESDAY AT JUST ABOUT ANY LOCATION...MAINLY WHERE RAINFALL OCCURS. OTHERWISE...FOG SHOULD BE RATHER SHORT-LIVED. /40/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 72 91 69 86 / 22 18 19 35 MERIDIAN 69 88 66 86 / 12 24 19 35 VICKSBURG 71 91 71 87 / 25 15 19 34 HATTIESBURG 70 91 67 87 / 11 16 19 28 NATCHEZ 72 91 70 87 / 16 17 15 30 GREENVILLE 73 90 71 87 / 50 25 26 41 GREENWOOD 73 89 70 86 / 45 33 27 41 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 241 PM CDT MON MAY 26 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 271945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 241 PM CDT MON MAY 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY ISOLATED STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS BETWEEN 40 AND 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED ACROSS THE OUTLOOK AREA THROUGH ABOUT 10 PM THIS EVENING. LOCALLY HEAVY DOWNPOURS UP TO ONE INCH ARE POSSIBLE WHERE THE STORMS FORM. ON TUESDAY...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ALONG THE HIGHWAY 82 CORRIDOR AND NORTH OF A MACON MISSISSIPPI TO BASTROP LOUISIANA LINE DURING THE AFTERNOON HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS BETWEEN 50 TO 60 MPH...HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH RICH GULF MOISTURE AND DAYTIME HEATING TO TRIGGER THE STORMS ALONG SURFACE OUTFLOW BOUNDARIES THAT DROP INTO THE REGION FROM THE NORTHWEST. THE STORMS COULD PERSIST INTO TUESDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR A FEW HOURS LATER TUESDAY OR TUESDAY EVENING. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT SUNDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 40/17
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL MINTER CITY 33.75N 90.29W
05/24/2008 E0.75 INCH LEFLORE MS PUBLIC
PEA TO PENNY SIZED HAIL FELL.
&&
CMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 S WEST POINT 33.56N 88.64W
05/24/2008 E0.88 INCH CLAY MS TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL ON THE S SIDE OF TOWN.
&&
CMEThe Columbus AFB radar (KGWX), 37 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
9 thunderstorm wind, 2 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
A couple trees were blown down.
A power line was blown down off Mike Perra Road and a tree was down off Stinson Creek Road.
A home was struck by lightning.
Several trees were blown down just southwest of Heidelberg. One vehicle was heavily damaged by a fallen tree in this area as well.
A couple trees were blown down, one tree landed on a horse.
A few trees were blown down off Mt. Vernon Road.
A couple trees were blown down.
A few trees were blown down near the county line.
A slow moving cluster of thunderstorms dumped 4 to 6 inches in rain across central Marion county causing the worst flooding in 10 years in and around Columbia. All the rain fell in 1 to 2 hours which flooded nearly all the streets in Downtown Columbia and several surrounding roads. Around 40 businesses suffered either minor or major flooding as 1 to 4 feet of water impacted those buildings. A tremendous amount of merchandise was damaged, varying from books to wood furniture, by the flood water. In addition to the businesses, nearly a dozen homes were flooded around town as well.
A few trees and power lines were blown down around West Point.
Numerous large limbs were blown down across the Natchez Trace.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104415, 104418, 104433, 104425, 104438, 104444, 104451, 104452, 104453, 104455, 104456, 104460, 104463.